Hail, Vigo
- When
- May 28, 4:49 PM EST to 4:51 PM EST
- Where
- Vigo County, 2.97 mi SW of Shephardsville
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.570, -87.460
Hail, one and a half inches in size, fell near the town of New Goshen.
Storms near a warm front during the evening of May 28th dropped hail up to ping pong ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Storms near a warm front during the evening of May 28th dropped hail up to ping pong ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 28, 2:44 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 344 PM EDT SAT MAY 28 2011 .UPDATE... THE SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE BEEN UPDATED BELOW. && .SYNOPSIS... THUNDERSTORMS ARE POSSIBLE TONIGHT AS A WARM FRONT LIFTS NORTH ACROSS CENTRAL INDIANA. A STRONG RIDGE ALOFT WILL BUILD INTO THE AREA AS THE FRONT LIFTS NORTH INTO THE GREAT LAKES. THIS WILL SET THE STAGE FOR AN EXTENDED PERIOD OF HOT HUMID WEATHER SUNDAY THROUGH TUESDAY. SUBSIDENCE ALOFT WILL KEEP CONDITIONS DRY INTO TUESDAY AS WELL. A WEAK FRONT WILL DROP INTO THE AREA WITH A LOW CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. TEMPERATURES WILL COOL IN WAKE OF THE FRONT FOR THE SECOND HALF OF THE WEEK...HOWEVER A RETURN TO HOTTER WEATHER APPEARS LIKELY BY NEXT WEEKEND AS THE RIDGE REESTABLISHES. && .NEAR TERM /TONIGHT/... FILTERED SUNSHINE ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON... ALTHOUGH THICKER CLOUDS AHEAD OF CONVECTION OVER EASTERN MISSOURI AND WESTERN/CENTRAL ILLINOIS ALREADY EXPANDING INTO THE FORECAST AREA. TEMPERATURES AS OF 19Z RANGED FROM THE UPPER 60S TO THE MID 70S. FORECAST FOCUS IS ON PRECIP CHANCES TONIGHT AS WARM FRONT SURGES NORTH THROUGH THE REGION. LEANED TOWARDS HRRR FOR PLACEMENT AND TIMING OF CONVECTION AS IT IS HANDLING ONGOING ACTIVITY QUITE WELL. WARM FRONT PROGRESSING NORTH THROUGH SOUTHERN MISSOURI E/SE INTO FAR WESTERN KENTUCKY AND TENNESSEE. INITIAL FOCUS IS ON THE ELEVATED CONVECTIVE CLUSTER OVER THE MID MISSISSIPPI VALLEY IN ADVANCE OF A SHORTWAVE ALOFT. LEADING EDGE OF THE CONVECTION AS OF 19Z APPROACHING THE ILLINOIS/INDIANA BORDER EAST OF KCMI AND IS LIKELY TO CLIP FAR NORTHWEST FORECAST AREA. OF GREATER INTEREST IS THE MORE INTENSE CONVECTION JUST NORTH OF KSTL. AT THE SOUTHERN EDGE OF THIS CONVECTION IS A RIGHT-MOVING SUPERCELL WITH A HISTORY OF LARGE HAIL WHICH HAS TRACKED FROM MISSOURI DUE EAST INTO WESTERN ILLINOIS. WHILE THE BULK OF THE CONVECTION IS MOVING NORTHEAST AND WILL IMPACT NORTHWEST FORECAST AREA OVER NEXT FEW HOURS...TRACK OF THIS STORM WOULD BRING IT TO NEAR KHUF BETWEEN 21-22Z. WILL NEED TO MONITOR CLOSELY...AND WILL MAINTAIN BEST POPS NORTHWEST OF THE INDY METRO THROUGH EARLY EVENING. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED CROSS MUCH OF THE WESTERN HALF OF THE FORECAST AREA THROUGH 03Z. ADDITIONAL CONVECTION SHOULD FILL IN LATER THIS EVENING MAINLY ALONG AND NORTH OF I-70 AS THE SHORTWAVE MOVES ACROSS THE AREA. INSTABILITY REMAINS ELEVATED AS THE FRONT PUSHES NORTH INTO THE REGION. ONE LIMITING FACTOR REMAINS THE RISING HEIGHTS ALOFT AS THE RIDGE BEGINS TO EXPAND INTO THE OHIO VALLEY WHICH MAY SERVE TO DISRUPT THE AVAILABLE INSTABILITY. THIS SHOULD ALSO KEEP CONVECTION ISOLATED AT BEST ACROSS SOUTHERN HALF OF THE FORECAST AREA TONIGHT. PRECIPITABLE WATER VALUES WILL CLIMB TO 1.50-1.75 INCHES OVERNIGHT WITH POTENTIAL FOR STORMS TO PRODUCE HEAVY RAIN AS DEEP MOISTURE TRANSPORTS NORTH WITH LOW LEVEL JET. WITH THAT BEING SAID...BEST FORCING AND LOW LEVEL CONVERGENCE LOOKS TO ALIGN IN THE VICINITY OF THE BOUNDARY LAYER BAROCLINIC ZONE OVER NORTHERN INDIANA WITH POTENTIAL FOR HEAVIEST RAINFALL AND TRAINING ECHOES OCCURRING NORTH OF THE FORECAST AREA. CONVECTION WILL SHIFT NORTH LATE TONIGHT WITH THE WARM FRONT...WITH ANY STORMS BEING CONFINED TO FAR NORTHERN COUNTIES BY DAYBREAK SUNDAY. TEMPS...MOS GUIDANCE LOOKED REASONABLE AS TEMPERATURES WILL FALL INTO THE MID AND UPPER 60S AS REGION GETS INTO THE WARM SECTOR SOUTH OF THE FRONT. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... FORECAST CHALLENGES FOCUS ON THE ARRIVAL OF THE HEAT AND HUMIDITY AS DEEP RIDGE BECOMES FIRMLY ESTABLISHED ACROSS THE OHIO VALLEY. MODEL GUIDANCE IS SIMILAR AND HAVE LARGELY TAKEN A BLEND. MODELS ARE A TOUCH SLOWER WITH THE NORTHWARD PROGRESSION OF THE WARM FRONT FROM PREVIOUS RUNS...ENOUGH SO THAT A LOW CHANCE POPS IS WARRANTED OVER FAR NORTHERN COUNTIES THROUGH MID MORNING. ELSEWHERE...SUBSIDENCE WILL STEADILY INCREASE AS RIDGING EXPANDS ACROSS THE REGION. MODEL SOUNDINGS SHOW INCREASINGLY UNFAVORABLE CONDITIONS FOR CONVECTION AS MID LEVEL CAPPING BECOMES WELL ESTABLISHED AND CONVECTIVE TEMPS RISE TO NEAR 100 DEGREES BY EARLY SUNDAY AFTERNOON. SHOULD SEE ANY LEFTOVER CLOUDS SUNDAY MORNING MOVE OFF TO THE NORTHEAST WITH MOSTLY SUNNY SKIES EXPECTED FOR THE AFTERNOON. PRESSURE GRADIENT TIGHTENS AND WITH LOW LEVEL JET ACROSS THE REGION...ANTICIPATE SOUTHWEST WINDS TO GUST TO NEAR 25 MPH DURING THE AFTERNOON. RIDGE WILL STRENGTHEN FURTHER FOR MONDAY/MONDAY NIGHT AS MID LEVEL HEIGHTS RISE AND CORE OF THE RIDGE CENTERS ACROSS THE OHIO VALLEY. THIS WILL BRING A CONTINUATION OF THE HOT HUMID WEATHER TO CENTRAL INDIANA. A WEAK FRONTAL BOUNDARY WILL APPROACH TUESDAY...SERVING TO BUCKLE THE HEIGHTS TO SOME DEGREE AND SHIFT THE RIDGE AXIS BACK TO THE SOUTH AND EAST. FRONT LOOKS TO BE MOISTURE-STARVED TO SOME DEGREE...SO HAVE ONLY PLACED SLIGHT CHANCE POPS INTO THE FORECAST FOR TUESDAY AFTERNOON. HEAT INDICES EACH DAY WILL LIKELY GET INTO THE 90S...POSSIBLY MAXING INTO THE MID 90S ON MONDAY. WILL THEREFORE CONTINUE WITH AN SPS HIGHLIGHTING THE HEAT AND HUMIDITY THROUGH THE PERIOD. TEMPS...850MB TEMPS WARM TO NEAR 23-24C ON SUNDAY AND WITH A STRONG SOUTHWEST FLOW AND DEEP WARM ADVECTION...MANY LOCATIONS WILL RISE TO NEAR 90 DEGREES. LEANED TOWARDS COOLER MET FOR HIGHS MONDAY AND NEAR MOS TUESDAY AS TEMPS WARM INTO THE LOWER 90S IN MANY LOCATIONS. WENT MUCH CLOSER TO WARMER MET GUIDANCE FOR OVERNIGHT LOWS AS TEMPS LIKELY TO ONLY FALL INTO THE UPPER 60S AND LOWER 70S. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... THE ONLY WEATHER PRODUCER FOR CENTRAL INDIANA DURING THE EXTENDED PERIOD WILL BE A LOW PRESSURE SYSTEM MOVING THROUGH CANADA. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AN ASSOCIATED COLD FRONT ON WEDNESDAY...AND THEN AGAIN ON THURSDAY ON THE BACK SIDE OF THE LOW. HOWEVER...MOISTURE WILL BE LACKING WITH RIDGE OF HIGH PRESSURE OVER THE SOUTHEAST US. SO...NOT VERY CONFIDENT ON ANY THUNDERSTORM DEVELOPMENT..BUT WILL NOT RULE OUT ISOLATED STORMS ALONG THE FRONT. HOWEVER...DO NOT EXPECT ANY RAIN ACCUMULATIONS. TEMPS...HPC CONTINUES TO HAVE A GOOD HANDLE ON THE EXTENDED...SO STUCK CLOSE TO IT. THE ONLY CONCERN IS HIGHS BEING A TAD ON THE WARM SIDE DUE TO CLOUD COVER FROM THE AFOREMENTIONED SYSTEM. HOWEVER...NOT CONFIDENT ENOUGH IN CLOUD COVER TO WARRANT DROPPING HPC/S FORECASTED HIGHS AT THIS TIME. && .AVIATION.../DISCUSSION FOR THE 281800Z TAFS/... EXPECT VFR CONDITIONS TO RETURN AT ALL TAF SITES IF THEY ALREADY HAVEN/T WITHIN THE NEXT HOUR OR 2...SO WENT WITH THAT AS PREVAILING CATEGORY IN 1800Z ISSUANCE. CLOUDS ARE SLOWLY BREAKING UP IN THE LOWER LEVELS WITH SURFACE HEATING. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND EVENING. THE BEST CHANCES WILL BE OVER NORTHWEST PORTIONS OF CENTRAL INDIANA...SO WILL ONLY MENTION VCTS AT KLAF FOR NOW...BUT THEY MAY HAVE TO BE ADDED TO REMAINING TAF SITES AS WELL...DEPENDING ON HOW STORMS DEVELOP AND PROGRESS. ANY SHOWERS OR STORMS THAT DO PASS OVER TAF SITES THOUGH COULD RESULT IN CONDITIONS BRIEFLY FALLING TO MVFR CATEGORY. TONIGHT...MODELS ARE INDICATING FOG DEVELOPMENT AT KLAF WITH THE LIGHT WINDS...BUT IF KLAF DOESN/T BREAK OUT OF CLOUD COVER...KIND OF QUESTIONING THE FOG THREAT. HOWEVER...WILL LEAVE VISIBILITIES AT 4SM AT KLAF FOR NOW. WINDS WILL BE LIGHT OUT OF THE SOUTH. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RYAN NEAR TERM...RYAN SHORT TERM...RYAN LONG TERM....TDUD AVIATION...TDUD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 351 PM EDT SAT MAY 28 2011 INZ021-028>031-035>039-043>047-051>055-060>063-291000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION- VIGO-CLAY-OWEN-MORGAN-JOHNSON-SULLIVAN-GREENE-MONROE-BROWN- 351 PM EDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE THIS EVENING...WITH THE GREATEST THREAT BEING LARGE HAIL. THE MOST LIKELY TIME FOR SEVERE WEATHER WOULD BE FROM 4 PM THROUGH 11 PM. DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL ARE ALSO POSSIBLE. EXTENSIVE LOWLAND RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST FORK OF THE WHITE...EEL...MUSCATATUCK...TIPPECANOE...AND WABASH RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE WEATHER WILL BE VERY HOT AND HUMID FOR THIS TIME OF YEAR FROM SUNDAY INTO MIDWEEK. MORE STORMS ARE POSSIBLE ON TUESDAY NIGHT AND WEDNESDAY. IT IS TOO SOON TO DETERMINE IF SEVERE STORMS WILL BE POSSIBLE. RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST FORK OF THE WHITE...EEL...MUSCATATUCK...TIPPECANOE...AND WABASH RIVERS THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ067>072-291000- KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 351 PM EDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. EXTENSIVE LOWLAND RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST FORK OF THE WHITE...EEL...MUSCATATUCK...TIPPECANOE...AND WABASH RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE WEATHER WILL BE VERY HOT AND HUMID FOR THIS TIME OF YEAR FROM SUNDAY INTO MIDWEEK. THUNDERSTORMS ARE POSSIBLE ON TUESDAY NIGHT AND WEDNESDAY. IT IS TOO SOON TO DETERMINE IF SEVERE STORMS WILL BE POSSIBLE. RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST FORK OF THE WHITE...EEL...MUSCATATUCK...TIPPECANOE...AND WABASH RIVERS THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ040>042-048-049-056-057-064-065-291000- MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY-SHELBY-RUSH-BARTHOLOMEW- DECATUR- 351 PM EDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. ALTHOUGH AN ISOLATED SEVERE STORM MAY BE POSSIBLE...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY STORM THAT FORMS. EXTENSIVE LOWLAND RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST FORK OF THE WHITE...EEL...MUSCATATUCK...TIPPECANOE...AND WABASH RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE WEATHER WILL BE VERY HOT AND HUMID FOR THIS TIME OF YEAR FROM SUNDAY INTO MIDWEEK. MORE STORMS ARE POSSIBLE ON TUESDAY NIGHT AND WEDNESDAY. IT IS TOO SOON TO DETERMINE IF SEVERE STORMS WILL BE POSSIBLE. RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST FORK OF THE WHITE...EEL...MUSCATATUCK...TIPPECANOE...AND WABASH RIVERS THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 308 PM EDT SAT MAY 28 2011 INZ028-035-043-281945- FOUNTAIN-VERMILLION-WARREN- 308 PM EDT SAT MAY 28 2011 ...STRONG THUNDERSTORM ADVISORY FOR FOUNTAIN...NORTHWESTERN VERMILLION AND SOUTHWESTERN WARREN COUNTIES UNTIL 345 PM EDT... AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TILTON...OR NEAR DANVILLE...MOVING EAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... GESSIE AND STATE LINE CITY AROUND 315 PM EDT... FOSTER AND PERRYSVILLE AROUND 320 PM EDT... COVINGTON AROUND 325 PM EDT... VEEDERSBURG AROUND 330 PM EDT... NEWTOWN...MELLOTT AND HILLSBORO AROUND 340 PM EDT... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4023 8754 4031 8709 4002 8710 4002 8754 TIME...MOT...LOC 1908Z 259DEG 41KT 4012 8762 AB/JH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 347 PM EDT SAT MAY 28 2011 INZ021-028>031-035>049-051>057-060>065-067>072-290800- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD... SEYMOUR 347 PM EDT SAT MAY 28 2011 ...HOT HUMID WEATHER EXPECTED SUNDAY THROUGH TUESDAY... HIGH TEMPERATURES IN THE UPPER 80S TO LOW 90S ALONG WITH HUMID CONDITIONS WILL LEAD TO HEAT INDEX VALUES IN THE LOW TO MIDDLE 90S FOR SUNDAY THROUGH TUESDAY. HEAT INDICES THIS HIGH ARE A LITTLE UNUSUAL FOR THIS EARLY IN THE YEAR. PEOPLE SPENDING TIME OUTDOORS ON THESE DAYS ARE URGED TO TAKE THE PROPER PRECAUTIONS TO AVOID HEAT RELATED ILLNESS SUCH AS WEARING LIGHTWEIGHT...LIGHT COLORED CLOTHING AND DRINKING PLENTY OF WATER OR OTHER NON-ALCOHOL OR DECAFFEINATED FLUIDS. RYAN
The Indianapolis radar (KIND), 102 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
5 hail. Local standard time, as filed.
Hail, one and a half inches in size, fell near the town of New Goshen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311145, 311143, 311147, 311148, 311149.